Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Grand Rapids, MI

May 15, 2001Clare County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at May 15, 2001, 8:52 PM EDT for Clare County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2001, 8:52 PM EDT (00:52 UTC)
Expired
May 15, 2001, 11:45 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 160052
FFWGRR
MIC035-160345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
852 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 1145 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT ANOTHER AREA OF HEAVY RAIN WAS MOVING SOUTHEAST INTO CLARE 
  COUNTY.  A BAND OF SHOWERS AND THUNDERSTORMS HAS ALREADY BROUGHT 
  HEAVY RAIN TO CLARE COUNTY THIS AFTERNOON AND EARLY THIS EVENING.  
  RADAR ESTIMATES INDICATED THAT 3 TO 5 INCHES OF RAIN FELL ACROSS 
  PORTIONS OF WESTERN CLARE COUNTY BETWEEN 3 PM AND 7 PM. THIS 
  ADDITIONAL AREA OF STORMS WILL BE CAPABLE OF PRODUCING RAINFALL 
  RATES OF AN INCH AN HOUR.  

  ADDITIONAL HEAVY RAIN WILL RESULT IN RAPID RUNOFF AND WILL
  CONTINUE THE FLASH FLOOD THREAT FOR CLARE COUNTY THIS EVENING.  
  COUNTY DISPATCH REPORTED A ROAD WASHED ACROSS THE SOUTHWEST 
  PORTION OF THE COUNTY EARLIER THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

EO/RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 15, 5:05 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 15, 5:05 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 PM EDT TUE MAY 15 2001

FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL TONIGHT AND WEDNESDAY. FLOOD WATCH/WARNINGS COVER MOST OF
THE FORECAST AREA THROUGH WEDNESDAY MORNING. SEE FFAGRR AND FFWGRR
FOR FURTHER DETAILS ON HEADLINES.

SFC WARM FRONT REMAINED JUST SOUTHWEST OF THE FORECAST AREA THIS
AFTERNOON...JUST TOUCHING THE MI/IN BORDER AT 20Z. CLEARING BEHIND
THIS MORNING'S MCS ALLOWED SFC TEMPS TO RISE INTO THE 70S AS FAR
NORTH AND EAST AS LDM-MKG-GRR-BTL THIS AFTERNOON. SFC TEMPS IN GRAND
RAPIDS FELL DURING THE LATE AFTERNOON AS SOUTHERLY SFC FLOW BACKED
EASTERLY IN OUTFLOW BOUNDARY FROM CONVECTIVE DEVELOPMENT OVER
MID-MICHIGAN. LATEST KGRR 88-D SHOWED LINE OF THUNDERSTORMS ACROSS
ERN-MOST COUNTIES OF FORECAST AREA MOVING TO THE SSE AROUND 25
KNOTS. THIS CONVECTION WAS ASSOCIATED WITH THE 850 MB WARM FRONT AND
ISENTROPIC LIFT. SOME SMALL HAIL HAS BEEN REPORTED WITH A FEW OF THE
STRONGER CELLS IN THE FORECAST AREA THIS AFTERNOON...WITH SEVERE
CRITERIA HAIL SO FAR CONFINED TO NRN LOWER MI. WILL CLOSELY MONITOR
FOR POTENTIAL HAIL AS THIS LINE SLOWLY CLEARS ERN COUNTIES THIS
EVENING.

ISOLATED CONVECTIVE DEVELOPMENT POSSIBLE THIS EVENING ACROSS
FORECAST AREA AS SFC CONVERGENCE INCREASES ALONG AND N OF THE SFC
WARM FRONTAL BOUNDARY. OUTFLOW BOUNDARIES COULD ALSO INTERACT TO
RESULT IN SOME DEVELOPMENT. HOWEVER...STILL BEING NORTH OF THE SFC
WARM FRONT...DO NOT EXPECT SFC-BASED INSTABILITY TO BE A FACTOR THIS
EVENING.

MAIN CONCERN IS FOR LATER TONIGHT...AFT 06Z AS ANOTHER MCS IS
EXPECTED TO AFFECT THE FORECAST AREA. WILL MONITOR NRN MN AND NWRN
WI FOR DEVELOPMENT OF THIS ACTIVITY THIS EVENING. EXPECT MCS TO MOVE
SEWD ALONG AND N OF THE SFC WARM FRONT AGAIN OVERNIGHT...WITH WRN
LOWER MICHIGAN IN THE ZONE OF MOST CONCERN. SEVERE CRITERIA HAIL
WILL ONCE AGAIN BE POSSIBLE WITH ELEVATED CONVECTION MOVING ACROSS
THE FORECAST AREA. PWAT VALUES REACH AROUND 1.50" BETWEEN 06Z AND
12Z. HEAVY RAINFALL SWATH OF 1 TO 2 INCHES POSSIBLE ASSOCIATED WITH
MCS. DO NOT EXPECT BACK-BUILDING CONVECTION AS WAS THE CASE LAST
NIGHT...THEREFORE DO NOT EXPECT ANOTHER REPEAT OF 3 TO 5 INCH
RAINFALL AMOUNTS. FRONTOGENETICAL FORCING...MID-LEVEL WARM ADVECTION
AND UPPER JET SUPPORT NOT NEARLY AS IMPRESSIVE ACROSS THE FORECAST
AREA TONIGHT. HOWEVER...WITH LOW LEVEL JET FEEDING INTO VERY
MOIST/UNSTABLE AIRMASS OVER MN AND WI...MCS DEVELOPMENT ANTICIPATED.
EXPECT THIS TO MOVE AT A STEADY CLIP SEWD ACROSS THE FORECAST AREA
WITH A 2 TO 4 HOUR PERIOD OF LOCALLY HEAVY RAINFALL...BUT NOT A
PROLONGED PERIOD OF TRAINING INTENSE CELLS. WITH RELATIVELY LOW
FREEZING LEVELS...LARGE HAIL COULD BE ASSOCIATED WITH MORE INTENSE
CELLS AGAIN TONIGHT. SLIGHT RISK FOR SEVERE LOOKS REASONABLE ACROSS
THE FORECAST AREA.

SFC COLD FRONT WILL MOVE ACROSS THE FORECAST AREA AFT 18Z WEDNESDAY.
DEPENDING ON CLEARING BEHIND MORNING MCS...COULD SEE CONVECTIVE
REDEVELOPMENT ALONG THE SFC FRONT DURING THE AFTERNOON. INTERACTION
WITH DEVELOPING LAKE BREEZE IN COOL AIR ADVECTION PATTERN COULD
CONTRIBUTE TO THIS CONVECTIVE DEVELOPMENT INLAND. BEST CHANCES FOR
ADDITIONAL AFTERNOON PCPN WILL BE ACROSS THE ERN HALF OF THE
FORECAST AREA. DO NOT EXPECT THESE CELLS TO REACH SEVERE LEVELS.

GREENE

EXTENDED FORECAST DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE ACROSS THE GREAT LAKES THROUGH
TUESDAY. A SHORT WAVE WILL PUSH THROUGH ON FRIDAY KICKING OFF MORE
SHOWERS AND THUNDERSTORMS. THE S END OF A SHORT WAVE MAY KICK OFF
MORE PCPN ON SUNDAY...BUT WILL HOLD OFF TO SEE IF IT STAYS N OF THE
CWFA. ANOTHER WEAK SHORT WAVE MOVES INTO THE AREA ON MONDAY WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCE WILL BE
WITH A STRONGER WAVE ON TUESDAY. PLENTY OF MOISTURE WILL REMAIN IN
THE GRT LKS AREA OR JUST TO OUR S.

DGH

.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
       MASON...LAKE...OSCEOLA...OCEANA...NEWAYGO...MECOSTA...
       MUSKEGON...MONTCALM...IONIA...ALLEGAN...BARRY...EATON...
       KALAMAZOO...CAL3HOUN...AND JACKSON COUNTIES.
    ...MIZ037>039-043>045-050-051-058-064>066-072>074.
    ...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
       OTTAWA COUNTIES.

In the hours before

Local storm report, May 15, 7:51 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    AUGUSTA                   MI   .75 INCH HAIL
05/15/01   KALAMAZOO                      REPORTED BY
SPOTTERS

0720 PM    GANGES                    MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
SPOTTERS

0725 PM    3 S DOUGLAS               MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
PUBLIC

RG
Local storm report, May 15, 7:51 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001

...COR FOR WORD WRAP PROBLEM...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    AUGUSTA                   MI   .75 INCH HAIL
05/15/01   KALAMAZOO                      REPORTED BY
                                          SPOTTERS

0720 PM    GANGES                    MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
                                          SPOTTERS

0725 PM    3 S DOUGLAS               MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
                                          PUBLIC

RG
Special weather statement, May 15, 7:53 PM EDT, 59 minutes before
MIZ071>074-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT TUE MAY 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     KALAMAZOO AND VAN BUREN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

EO/RG

NNNN
Local storm report, May 15, 8:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
818 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    DECATUR                   MI   .75 INCH HAIL
05/15/01   VAN BUREN                      REPORTED BY
                                          PUBLIC

RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:25 PM EDTSevere Thunderstorm WarningGRREaton50 min
May 15, 11:00 PM EDTFlash Flood WarningGRRClare6 hr
May 16, 12:34 AM EDTFlash Flood WarningGRRClinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola4 hr
May 16, 1:36 AM EDTFlash Flood WarningGRRBarry, Mason, Muskegon, Newaygo, Oceana3 hr
May 16, 1:52 AM EDTFlash Flood WarningGRRIngham3 hr
May 16, 4:00 AM EDTFlash Flood WarningGRRBarry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more6 hr
May 16, 6:57 AM EDTSevere Thunderstorm WarningGRRVan Buren63 min
May 16, 8:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo30 min

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.